NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 18, 2014
Treatment of Hallucinations
My husband was diagnosed with PD 5 yr. ago. He takes Sinemet 25/100 2 X a day. In the last 6 mo. he has developed severe hallucinations in which he sees other people which replace me. Seroquel (25mg) was prescribed. It helps with sleeping but not the problem. The dose was doubled which caused more delusions and restlessness. Should he discontinue Seroquel? Any other treatments? His mobility is very good.
The development of psychosis and cognitive trouble in parkinsonian syndromes can be challenging. It is often necessary to have a medical evaluation to assess if there are medications worsening these issues and also to assess if there are other contributing medical problems as well.
There are several medications that could be tried for treating the psychosis, but the majorities of these have a very high risk of worsening the parkinsonism, plus sometimes it may worsen the cognitive/behavioral issues. Careful consideration needs to be taken when initiating any of the anti-psychotic medications.
This forum is not intended for providing individual medical advice or treatment. It is suggested you contact your husband's current health care provider for further evaluation and treatment.
Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University